Lightning, Niagara
- When
- August 8, 1:19 PM EST
- Where
- Niagara County, 1.36 mi SW of North Ridge
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 43.208, -78.852
Thunderstorms moved across Niagara county during the early afternoon hours. The thunderstorm winds downed trees and power lines in Cambria.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms moved across Niagara county during the early afternoon hours. The thunderstorm winds downed trees and power lines in Cambria. Lightning struck a 24-inch diameter tree at Lazy Lake Campground. The tree split with a large limb falling pinning a man under a camper. The man suffered leg injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 8, 12:51 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 151 PM EDT WED AUG 8 2012 .SYNOPSIS... A WEAK COLD FRONT WILL CROSS THE AREA TODAY ALONG WITH A LOW CHANCE OF SOME SHOWERS AND POSSIBLY A THUNDERSTORM. MAINLY DRY WEATHER TONIGHT WILL THEN GIVE WAY TO INCREASINGLY UNSETTLED CONDITIONS THURSDAY AND FRIDAY AS LOW PRESSURE LIFTS NORTHEAST FROM THE OHIO VALLEY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1750Z...THE SLOW-MOVING COLD FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE LOWER GREAT LAKES. WITH DAYTIME HEATING AND THE DEVELOPMENT OF LAKE BREEZES...WEAK GARDEN VARIETY CONVECTION HAS INITIATED ALONG LAKE BREEZE BOUNDARIES ACROSS THE NIAGARA PENINSULA/NIAGARA AND ORLEANS COUNTIES...AS WELL AS IMMEDIATELY SOUTHEAST OF LAKE ERIE. AS THE AFTERNOON PROGRESSES...THE COLD FRONT WILL SLOWLY SAG SOUTHEAST ACROSS THE FORECAST AREA...EVENTUALLY EXITING TO OUR SOUTHEAST BY EARLY THIS EVENING. THIS WILL RESULT IN ANY ISOLATED TO SCATTERED CONVECTION FORMING ALONG THE FRONT AND LOCAL LAKE BREEZE BOUNDARIES ALSO SAGGING TO THE EAST AND SOUTHEAST WITH TIME...WITH THIS ACTIVITY CLEARING THE AREA BY EARLY THIS EVENING. WILL HAVE CHANCE POPS IN PLAY THROUGH THAT TIME...AFTER WHICH MAINLY DRY WEATHER IS EXPECTED TO RETURN. WITH 850 MB TEMPS IN THE +15C TO +17C RANGE AND AT LEAST PARTIAL SUNSHINE AGAIN EXPECTED...MOST LOCATIONS SHOULD SEE HIGHS IN THE MID TO UPPER 80S TODAY...WITH A FEW LOCATIONS ACROSS THE FINGER LAKES POSSIBLY NEARING THE 90 DEGREE MARK. MID LEVEL MOISTURE LINGERS OVERNIGHT BUT WE LOSE THE LOWER LEVEL FRONTAL CONVERGENCE...THUS EXPECT PARTIAL CLEARING DURING THE EVENING AND A RETURN OF THICKER CLOUDINESS TOWARD DAYBREAK. OVERNIGHT LOWS WILL BE A NOTCH HIGHER WITH LOW 60S ACROSS THE SOUTHERN TIER AND EASTERN LAKE ONTARIO REGION TO THE MID 60S FOR THE LAKE PLAINS AND URBAN AREAS. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... WIDESPREAD...SORELY NEEDED RAINFALL CONTINUES TO APPEAR IN THE OFFING FOR MUCH OF NEW YORK BY THE END OF THE WEEK. THURSDAY STARTS OUT WITH A REMNANTS OF A COOL FRONTAL BOUNDARY STALLED OUT ACROSS WESTERN NEW YORK. GIVEN THE FORECAST AREA/S LOCATION IN THE RIGHT ENTRANCE REGION OF A 250MB JET STREAK OVER THE SAINT LAWRENCE VALLEY AND PLENTY OF SURFACE CONVERGENCE ALONG THE BOUNDARY...IT SHOULD NOT TAKE MUCH FOR SCATTERED...DIURNALLY DRIVEN SHOWERS TO BREAK OUT BY THE AFTERNOON. THE FOCUS FOR THIS ACTIVITY WILL LIKELY BE WELL INLAND FROM LAKE ONTARIO...MAINLY ACROSS THE FINGER LAKES AND SOUTHERN TIER AS NORTHERLY LOW LEVEL FLOW NORTH OF THE BOUNDARY WILL RESULT IN SHADOWING ALONG THE LAKE ONTARIO SHORE. ACROSS THIS AREA THERE IS ALSO A POSSIBILITY THAT SOME THUNDERSTORMS MAY BECOME SEVERE WITH SBCAPES IN THE NEIGHBORHOOD OF 1000 J/KG AND MODEL HODOGRAPHS SHOWING A SIGNIFICANT VEERING WITH HEIGHT BETWEEN THE LOW LEVEL NORTHERLY FLOW ALONG THE FRONT AND SOUTHWESTERLY FLOW ALOFT. ANY SEVERE THREAT SHOULD QUICKLY DIMINISH AFTER DARK THURSDAY EVENING. SHOWERS WILL LIKELY INCREASE IN COVERAGE THURSDAY NIGHT AS A POTENT UPPER LEVEL LOW DIGS INTO THE CENTRAL GREAT LAKES...AIDING INT HE DEVELOPMENT OF A SURFACE LOW ACROSS THE OHIO VALLEY. THE ECMWF...GEM...AND TO SOME EXTENT THE NAM MODELS ALL TRACK THIS SURFACE LOW INTO THE LOWER GREAT LAKES AND ACROSS THE NIAGARA FRONTIER FRIDAY WITH ONLY THE GFS BEING THE OUTLIER IN FAVORING A WEAKER MORE EASTERLY TRACK TO THE LOW. ASSUMING A CONSENSUS OF THE GEM/ECMWF MODELS...THIS MORE WESTERLY TRACK TO THE LOW WILL PLACE WESTERN AND CENTRAL NEW YORK IN THE BULLSEYE FOR SOME SIGNIFICANT RAINFALL AS THE STALLED FRONTAL BOUNDARY BECOMES A FOCUS FOR ISENTROPIC UPLIFT AND LOW/MID-LEVEL FRONTOGENESIS AHEAD OF THE APPROACHING SURFACE LOW. WITH PWATS RUNNING ABOUT 2 TO 2.5 STD DEVS ABOVE NORMAL...1.5 TO 1.75 INCHES...THERE SHOULD BE PLENTY OF MOISTURE TO LIFT ACROSS THE REGION LEADING TO SIGNIFICANT RAINFALL...PARTICULARLY FROM LATE THURSDAY EVENING THROUGH FRIDAY EVENING...AFTER WHICH WE SHOULD SEE STEADIER PRECIP TAPER OFF TO SHOWERS AS THE LOW TRACKS NORTH INTO ONTARIO AND WE EXPERIENCE DRY SLOTTING. REGARDING OVERALL PRECIP TOTALS...WIDESPREAD AMOUNTS OF AT LEAST ONE TO TWO INCHES CAN BE EXPECTED...PARTICULARLY ACROSS THE NIAGARA FRONTIER. HAVE OPTED TO REMOVE THUNDERSTORM WORDING FROM THURSDAY NIGHT ONWARD AS LOW /MID-LEVEL LAPSE RATES ARE NEGLIGIBLE AND MODEL SOUNDINGS SHOW NO ELEVATED INSTABILITY WITH THE ISENTROPIC LIFTING GOING ON ACROSS THE REGION. && .LONG TERM /SATURDAY THROUGH TUESDAY/... GENERAL MEDIUM RANGE MODEL CONSENSUS IS TO SHOW DEEP CIRCULATION CONTINUING AT THE START OF THE PERIOD OVER SOUTHERN CANADA AND THE GREAT LAKES REGION...AS THE SURFACE WAVE LIFTS INTO NEW ENGLAND WITH ATTENDANT COLD FRONT PUSHING THROUGH THE REGION. DEEPEST MOISTURE LOOKS TO PULL EASTWARD ACROSS EASTERN NEW YORK INTO NEW ENGLAND... WHILE THE BROAD CYCLONIC FLOW ALOFT AND ASSOCIATED COLD POOL ALOFT CONTINUES TO BRING THE THREAT FOR AT LEAST SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DURING THE DAY SATURDAY. DEEP TROUGHING STARTS TO LIFT OUT SUNDAY WITH THE THREAT FOR SOME LINGERING SHOWERS ACROSS EASTERN SECTIONS SUNDAY...BUT TRENDING TO DRY OUT ACROSS THE WEST. FOR MONDAY AND TUESDAY...INCREASING RIDGING DURING THIS PERIOD IS EXPECTED TO RESULT IN FAIR WEATHER WITH A WARMING TREND. HIGHS MONDAY IN THE MIDDLE 70S TO AROUND 80....WARMING INTO THE UPPER 70S TO MIDDLE 80S BY TUESDAY. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 1750Z...A SLOW-MOVING COLD FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE LOWER GREAT LAKES. WITH DAYTIME HEATING AND THE DEVELOPMENT OF LAKE BREEZES...WEAK GARDEN VARIETY CONVECTION HAS INITIATED ALONG LAKE BREEZE BOUNDARIES ACROSS THE NIAGARA PENINSULA/NIAGARA AND ORLEANS COUNTIES...AS WELL AS IMMEDIATELY SOUTHEAST OF LAKE ERIE. AS THE AFTERNOON PROGRESSES...THE COLD FRONT WILL SLOWLY SAG SOUTHEAST ACROSS THE FORECAST AREA...EVENTUALLY EXITING TO OUR SOUTHEAST BY EARLY THIS EVENING. THIS WILL RESULT IN ANY ISOLATED TO SCATTERED CONVECTION FORMING ALONG THE FRONT AND LOCAL LAKE BREEZE BOUNDARIES ALSO SAGGING TO THE EAST AND SOUTHEAST WITH TIME...WITH THIS ACTIVITY CLEARING THE AREA BY EARLY THIS EVENING. WHILE VFR CONDITIONS WILL REMAIN PREDOMINANT...BRIEF LOCALIZED REDUCTIONS TO IFR/MVFR WILL BE POSSIBLE WITHIN ANY CONVECTION. ONCE THE FRONT PASSES THROUGH THE AREA...MAINLY DRY VFR WEATHER IS EXPECTED TO RETURN FOR TONIGHT...WITH A GRADUAL INCREASE IN MID AND HIGH LEVEL CLOUDINESS EXPECTED OVERNIGHT. COUPLED WITH LINGERING SCATTERED LOWER VFR CLOUDS...THESE SHOULD HELP REDUCE THE RISK OF FOG OVERNIGHT. ON THURSDAY...CLOUD COVER WILL CONTINUE TO THICKEN ACROSS THE AREA THROUGH THE DAY IN ADVANCE OF LOW PRESSURE LIFTING NORTHEAST ACROSS THE OHIO VALLEY. EXPECT THE MORNING TO BE LARGELY DRY...WITH CONVECTIVE CHANCES THEN SLOWLY INCREASING DURING THE AFTERNOON AS THE LOW APPROACHES THE AREA AND DAYTIME INSTABILITY DEVELOPS. AS THE BULK OF ANY PRECIP WILL BE SCATTERED INITIALLY AND SHOULD HOLD OFF UNTIL CLOSE TO OR AFTER 18Z...FOR NOW HAVE ELECTED TO LEAVE THE TAFS DRY LATE IN THE PERIOD. OUTLOOK... THURSDAY NIGHT AND FRIDAY...IFR/MVFR IN RAIN WITH SCATTERED THUNDERSTORMS. SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. SUNDAY...MAINLY VFR. MONDAY...VFR. && .MARINE... A WEAK COLD FRONT WILL CROSS THE LOWER LAKES TODAY WITH PERHAPS A STRAY SHOWER BEFORE INCREASINGLY UNSETTLED WEATHER WORKS INTO THE REGION THURSDAY AND FRIDAY. IN TERMS OF WINDS AND WAVES...EXPECT LIGHT TO MODEST WINDS AND WAVES TO REMAIN UNDER 2 FEET THROUGH TONIGHT. AFTER THAT TIME...A STRENGTHENING NORTH TO NORTHEASTERLY FLOW WILL BRING AN INCREASING POTENTIAL FOR ADVISORY-CRITERIA WINDS AND WAVES THURSDAY INTO FRIDAY...ESPECIALLY ALONG THE SOUTH SHORE OF LAKE ONTARIO. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...JJR/WCH SHORT TERM...WOOD LONG TERM...TMA AVIATION...JJR MARINE...JJR/WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 545 AM EDT WED AUG 8 2012 NYZ004>006-008-011>014-019>021-085-090945- WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-GENESEE-WYOMING-LIVINGSTON- ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 545 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY WITH THE MAIN THREAT BEING ISOLATED AREAS OF DAMAGING WINDS. A LOW PRESSURE SYSTEM WILL SLOWLY MOVE FROM THE OHIO VALLEY AND INTO THE LOWER GREAT LAKES THURSDAY NIGHT THROUGH FRIDAY NIGHT BRINGING THE LIKELIHOOD OF WIDESPREAD HEAVY RAIN TO THE AREA. 1 TO 2 INCHES OF RAIN ARE CURRENTLY EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE CREATING A POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-007-010-090945- NIAGARA-ORLEANS-MONROE-JEFFERSON-NORTHERN ERIE- 545 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A LOW PRESSURE SYSTEM WILL SLOWLY MOVE FROM THE OHIO VALLEY AND INTO THE LOWER GREAT LAKES THURSDAY NIGHT THROUGH FRIDAY NIGHT BRINGING THE LIKELIHOOD OF WIDESPREAD HEAVY RAIN TO THE AREA. 1 TO 2 INCHES OF RAIN ARE CURRENTLY EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE CREATING A POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 545 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 30 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported trees and wires down in Cambria.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411115, 411118.